Iowa, 2004

Hail and Damaging Winds in Iowa, May 17, 2004

May 17, 2004 · NWS DMX · 41 events in 15 counties and zones

A cold front moved southeast slowly southeast across Iowa during the day on the 17th. The surface front moved about half way through the state, while the front at 850 mb remained over the northwest part of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$392,000
Crop damage
$177,000
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved southeast slowly southeast across Iowa during the day on the 17th. The surface front moved about half way through the state, while the front at 850 mb remained over the northwest part of the state. The airmass was unstable, but not extremely unstable. Lifted indices were around -2 to -5 C during the afternoon. The convective inhibition had dropped to zero by mid afternoon with CAPE values around 1500 J/kg. Thunderstorms erupted in the vicinity to just north of the surface cold front by late afternoon. An MCS developed over southwest Iowa and tracked east across the state during the late afternoon and evening. The main severe weather mode from this system was hail. There were numerous reports of three quarter to one inch diameter hail during the period. Some of the larger hail reached golf ball to baseball in size. The largest hail fell in Madison County in the Winterset area as baseball size hail pummeled the area twice. A few storms produced high winds. One of the stronger storms was over Adams County. In what appeared to be a macroburst, winds of around 60 MPH downed power poles and a few outbuildings east of the Corning area. The power poles were set on fire as they fell. Later in the evening, over Monroe and Mahaska Counties, a thunderstorm turned into a bow echo segment and caused considerable damage near the Eddyville area. One mile east of Eddyville on 340th St. along the Wapello-Mahaska county line was the hardest hit area. Two farmstead received extensive damage around 9:15 p.m. A microburst likely occurred on the farmstead located along the north side of the road (western-most farmstead), followed by a damage path spreading one-quarter mile east-southeast to a farmstead along the south side of the road. At the southern farmstead, two farm outbuildings were destroyed. Three poles rooted five feet into the ground were lifted complete out of the ground. The roof of a shed was peeled back. Pieces of the outbuildings from the northern farmstead spread out to the east and southeast up to 150 yards in width near the southern farmstead. Length of the visible damage path was around ½ mile. Persons in both farmsteads reported the duration of the strongest winds to be from 20 to 30 seconds. Maximum winds were estimated to be around 85 mph. When all was said and done, high winds flattened a barn and several outbuildings, silos, and trees. Boards from the barn were driven through a car east of Eddyville along the southern Mahaska County border. Several roads were blocked by fallen trees throughout the area. Several hogs were killed when one of the barns collapsed near Eddyville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 17, 3:12 PM CST, 58 minutes earlier.

Area forecast discussion, May 17, 3:12 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT SUN MAY 17 2004

.DISCUSSION...
PCPN IS OCCURRING ALG AND AHD OF THE H8 FNT AS IT SINKS SWD ACRS THE
STATE TNGT. DESTABILZATION HAS OCCURRED IN SERN NEB AND IS ADVECTING
INTO SWRN IA. ACTION WL SLOWLY SINK SWD OVRNGT WITH SOME THREAT OF
LOCALLY HVY RAIN IN THE SC AND SERN COUNTIES. GREAT INSTABILITY IS
BEING HINDERED BY CLDS. WND FLDS ARE NOT SUPER GREAT FOR ORGANZIED
CONVECTION AS FAR AS SUBSTANTIAL SUPERCELLS. COULD GET SOME
ORGANIZED MULTICELLS WITH WND DAMAGE POTENTIAL.. BNDRY WL CONTINUE
TO BE THE FOCUS TMR AND TMR NGT IS IS HALTS IN NRN MO AND LIFTS BACK
NWD. WITH BROAD WSW FLOW ALF...BNDRY WL HANG IN THE IA VCNTY THE
RMDR OF THE WEEK. HAVE DFCTLY REMOVING PCPN FM ANY FCST PD...BUT DID
TRY TO DO THAT...FAVORING SOME AREAS OF THE FA OVR OTHERS. AT THE
MOMENT WED NGT/THU/THU NGT LOOK PROMISING FOR SGFNT WX. FRI LOOKS TO
THE LEAST ACTIVE DAY AS BNDRY SHOULD BE ALG THE MN BDR. AS ALRDY
MENTIONED BROAD WRN U.S. TROF WL CONT TO EJECT WAVES IN THE FLOW
WITH CONT THREAT INTO THE WKEND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, May 17, 4:40 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT MON MAY 17 2004

IAZ004>007-015>017-023-024-033-181100-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WINNEBAGO-WORTH-
540 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
NORTHWEST OF A LINE FROM SAC CITY TO IOWA FALLS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH THE STORMS
REMAINING BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS WEDNESDAY AND WEDNESDAY
NIGHT INTO THURSDAY...THEN FRIDAY THROUGH SUNDAY AS SEVERAL
FRONTAL SYSTEMS MOVE THROUGH THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

IAZ025>028-034>039-044>050-057>062-070>075-181100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WARREN-WEBSTER-WRIGHT-
540 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTH OF A LINE FROM SAC CITY TO IOWA FALLS AND NORTH OF A
LINE FROM CRESTON TO OTTUMWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING
LATE IN THE AFTERNOON.  THE MAIN THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT THEN
AGAIN WEDNESDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE
THROUGH THE AREA. THE MAIN THREAT LATE TUESDAY AND TUESDAY NIGHT
INTO EARLY WEDNESDAY WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.  SPOTTERS
MAYBE NEEDED LATE TUESDAY AND TUESDAY EVENING INTO EARLY
WEDNESDAY. THE

IAZ081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
540 AM CDT MON MAY 17 2004

HIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTH OF A LINE FROM CRESTON TO OTTUMWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING
LATE IN THE AFTERNOON.  THE MAIN THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT
AND INTO EARLY WEDNESDAY.  MORE THUNDERSTORMS ARE EXPECTED THURSDAY
THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA.
SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND EARLY WEDNESDAY
WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.  SPOTTERS
MAYBE NEEDED THE MONDAY...TUESDAY NIGHT AND EARLY WEDNESDAY.

FORSTER

In the hours before

Special weather statement, May 17, 3:49 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT MON MAY 17 2004

IAZ036>039-045>050-057>062-070>075-081>086-092>097-180300-

...SEVERE THUNDERSTORM WATCH 213 REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR THE COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               BLACK HAWK            BOONE
  CARROLL               CASS                  CLARKE
  DALLAS                DAVIS                 DECATUR
  GREENE                GRUNDY                GUTHRIE
  HAMILTON              HARDIN                JASPER
  LUCAS                 MADISON               MAHASKA
  MARION                MARSHALL              MONROE
  POLK                  POWESHIEK             RINGGOLD
  STORY                 TAMA                  TAYLOR
  UNION                 WAPELLO               WARREN
  WAYNE

The radar

The Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

31 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
May 17, 4:10 PM CST
Where
Cass County, 3 mi N of Massena
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.300, -94.783

Hail, Audubon

When
May 17, 4:15 PM CST
Where
Audubon County, Kimballton
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.567, -95.083

Hail, Audubon

When
May 17, 4:33 PM CST
Where
Audubon County, Audubon
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -94.933

Hail, Adair

When
May 17, 4:39 PM CST
Where
Adair County, 5 mi NNW of Greenfield Arpt
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.400, -94.483

Hail, Adair

When
May 17, 4:42 PM CST
Where
Adair County, 8 mi NW of Greenfield
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.383, -94.583

Hail, Dallas

When
May 17, 4:50 PM CST
Where
Dallas County, 3 mi N of Waukee
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.667, -93.900

Hail, Polk

When
May 17, 5:02 PM CST
Where
Polk County, Johnston
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.667, -93.700

Hail, Polk

When
May 17, 5:05 PM CST
Where
Polk County, Johnston
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.667, -93.700

Hail, Adair

When
May 17, 5:08 PM CST
Where
Adair County, 7 mi N of Bridgewater
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.350, -94.683

Hail, Adair

When
May 17, 5:08 PM CST
Where
Adair County, 1 mi N of Bridgewater
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.267, -94.683

Hail, Madison

When
May 17, 5:12 PM CST
Where
Madison County, 2 mi S of Earlham
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -94.133

Hail, Audubon

When
May 17, 5:12 PM CST
Where
Audubon County, 3 mi S of Gray
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.800, -94.983

Hail, Madison

When
May 17, 5:23 PM CST to 5:27 PM CST
Where
Madison County, 1 mi N of Winterset
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.350, -94.017

Hail, Polk

When
May 17, 5:26 PM CST
Where
Polk County, 1 mi E of Altoona
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.650, -93.450

Hail, Madison

When
May 17, 5:30 PM CST
Where
Madison County, Winterset
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.333, -94.017

Hail, Madison

When
May 17, 5:31 PM CST
Where
Madison County, Winterset
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.333, -94.017

Hail, Madison

When
May 17, 5:32 PM CST
Where
Madison County, 2 mi E of Winterset
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -93.983

Hail, Madison

When
May 17, 5:33 PM CST
Where
Madison County, 1 mi NE of Winterset
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.350, -94.000

Hail, Madison

When
May 17, 5:33 PM CST
Where
Madison County, 6 mi NE of Winterset
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.400, -93.933

Thunderstorm Wind, Poweshiek

When
May 17, 5:40 PM CST
Where
Poweshiek County, 2 mi N of Brooklyn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.767, -92.450

Hail, Polk

When
May 17, 5:42 PM CST
Where
Polk County, 1 mi E of Altoona
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.650, -93.450

Hail, Madison

When
May 17, 5:46 PM CST
Where
Madison County, 7 mi SSW of Earlham
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.400, -94.183

Hail, Polk

When
May 17, 5:50 PM CST
Where
Polk County, Mitchellville
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -93.533

Thunderstorm Wind, Adams

When
May 17, 5:53 PM CST
Where
Adams County, 4 mi ESE of Corning
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -94.667

Hail, Adams

When
May 17, 5:53 PM CST
Where
Adams County, 4 mi ESE of Corning
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -94.667

Hail, Warren

When
May 17, 5:53 PM CST
Where
Warren County, Bevington
Measured
0.75 in hail
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.367, -93.800

Thunderstorm Wind, Adams

When
May 17, 6:00 PM CST
Where
Adams County, 9 mi E of Corning
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.983, -94.567

Hail, Madison

When
May 17, 6:08 PM CST
Where
Madison County, 5 mi E of Winterset
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.333, -93.917

Hail, Madison

When
May 17, 6:15 PM CST
Where
Madison County, Patterson
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -93.900

Hail, Madison

When
May 17, 6:25 PM CST
Where
Madison County, 3 mi N of Winterset
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -94.017

Hail, Warren

When
May 17, 6:27 PM CST
Where
Warren County, 1 mi W of Martensdale
Measured
0.75 in hail
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.383, -93.767

Hail, Madison

When
May 17, 6:28 PM CST
Where
Madison County, 5 mi NE of Winterset
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -93.950

Thunderstorm Wind, Union

When
May 17, 6:30 PM CST
Where
Union County, 4 mi S of Creston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.017, -94.367

Hail, Jasper

When
May 17, 6:38 PM CST
Where
Jasper County, Prairie City
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -93.233

Hail, Warren

When
May 17, 6:51 PM CST
Where
Warren County, 2 mi E of Ackworth
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.367, -93.450

Thunderstorm Wind, Marion

When
May 17, 7:55 PM CST
Where
Marion County, 1 mi N of Bussey
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.217, -92.900

Thunderstorm Wind, Wapello

When
May 17, 8:15 PM CST
Where
Wapello County, 1 mi E of Eddyville
Measured
69 kt (79 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
41.167, -92.617

Thunderstorm Wind, Mahaska

When
May 17, 8:20 PM CST
Where
Mahaska County, 5 mi SW of Cedar
Measured
74 kt (85 mph) estimated gust
Property damage
$75,000
Crop damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.167, -92.600

Thunderstorm Wind, Mahaska

When
May 17, 8:25 PM CST
Where
Mahaska County, 5 mi S of Beacon
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.217, -92.733

Thunderstorm Wind, Mahaska

When
May 17, 8:25 PM CST
Where
Mahaska County, 5 mi S of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.233, -92.650

Thunderstorm Wind, Monroe

When
May 17, 8:25 PM CST
Where
Monroe County, 10 mi NE of Albia
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.133, -92.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394102, 5394027, 5394028, 5394029, 5394030, 5394105, 5394031, 5394032, 5394033, 5394034, 5394035, 5394036, 5394037, 5394106, 5394038, 5394039, 5394040, 5394041, 5394042, 5394043, 5394044, 5394045, 5394100, 5394046, 5394047, 5394048, 5394103, 5394049, 5394050, 5394051, 5394052, 5394053, 5394054, 5394055, 5394056, 5394104, 5394101, 5394057, 5394058, 5394059, and more.